Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 30, 2023, 3:46 PM CDT for Webster County, Iowa. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2023, 3:46 PM CDT (20:46 UTC)
- Expired
- May 30, 2023, 7:11 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Webster County, IA
The radar
The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 4:14 PM CDT | FLASH FLOOD | Fort Dodge, IA | STREET FLOODING AT INTERSECTION OF 6TH AVENUE AND 13TH STREET. WATER UP TO THE BUMPER OF A CAR. |
| May 30, 4:23 PM CDT | HEAVY RAIN 3.33 | 1 Nne Fort Dodge, IA | STORM TOTAL RAINFALL THUS FAR FROM PUBLIC MESONET STATION. |
| May 30, 4:25 PM CDT | HEAVY RAIN 3.28 | Fort Dodge, IA | STORM TOTAL RAINFALL FROM PUBLIC MESONET STATION. |
| May 30, 4:35 PM CDT | HEAVY RAIN 3.54 | 2 N Fort Dodge, IA | STORM TOTAL RAINFALL - ALL WITHIN AN HOUR. |
| May 30, 4:35 PM CDT | HEAVY RAIN 3.54 | 2 N Fort Dodge, IA | STORM TOTAL RAINFALL - ALL WITHIN AN HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310
WGUS53 KDMX 302046
FFWDMX
IAC187-310245-
/O.NEW.KDMX.FF.W.0002.230530T2046Z-230531T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
346 PM CDT Tue May 30 2023
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northwestern Webster County in central Iowa...
* Until 945 PM CDT.
* At 346 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is 2
to 3 inches in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas. Significant
ponding in Fort Dodge.
* Some locations that will experience flash flooding include...
Fort Dodge, Fort Dodge Regional Airport, Moorland and Lizard Creek
State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4247 9434 4260 9418 4260 9417 4258 9415
4251 9407 4240 9429
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
Donavon2 follow-up statements
093
WGUS73 KDMX 302231
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
531 PM CDT Tue May 30 2023
IAC187-310245-
/O.CON.KDMX.FF.W.0002.000000T0000Z-230531T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-
531 PM CDT Tue May 30 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS
EVENING FOR NORTHWESTERN WEBSTER COUNTY...
At 531 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain in Fort Dodge. Between 2 and 4 inches of rain have fallen.
Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Numerous reports of flooded roadways in Fort Dodge with
conditions slowly improving.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Fort Dodge, Moorland and Lizard Creek State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4247 9434 4260 9418 4260 9417 4258 9415
4251 9407 4240 9429
FLASH FLOOD...RADAR INDICATED
$$
Donavon548
WGUS73 KDMX 310011
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
711 PM CDT Tue May 30 2023
IAC187-310021-
/O.CAN.KDMX.FF.W.0002.000000T0000Z-230531T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-
711 PM CDT Tue May 30 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN WEBSTER
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4247 9434 4260 9418 4260 9417 4258 9415
4251 9407 4240 9429
$$
Jimenez/DonavonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:32 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 30, 2:32 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 232 PM CDT Tue May 30 2023 .DISCUSSION.../Tonight through Tuesday/ Issued at 232 PM CDT Tue May 30 2023 Key Messages: -- Summery pattern with warm conditions, isolated to perhaps scattered storm chance peaking in the afternoon/evening Details: Cumulus clouds have been developing since late this morning over central Iowa and have observed focus in isolated development of storms from north central Iowa into southeast Nebraska/northwest Missouri over the last hour. This area is where there is currently a weak shortwave trough passes through and this coincides with a moisture plume in the 850-925 mb layer. The storm near Fort Dodge at midday had small hail and sub-severe gusty winds as it formed in an environment of uncapped 1500 J/kg MLCAPE with no quantifiable deep layer or effective shear on the 18z SPC mesoanalysis. Proximity forecast soundings show the very weak flow through the column and dry air near and above 500mb is likely also impeding sustained development such that GOES-East clean IR imagery is showing warming cloud tops. The weak flow coupled with surface dewpoint depressions on the order of 15-18C with soundings showing an inverted V sounding could lead to additional gusty winds, especially if dry air entrainment into the column or subcloud layer evaporation occurs that could bolster momentum transport to the surface. As it stands now, 6z RRFS and the latest HRRR and a few earlier morning HRRR runs show wind gusts sub-severe with the latest in the 35 to 40 knot range. These isolated storms will be slow moving in the weak flow and very localized heavy rainfall will be possible. Deterministic models from the 6z run have shown rain totals in the 3 to 4 inch range, but a few 12z models have settled back to 2-3 inches. The 12z HREF localized probability matched mean continues to show 2"+ bullseyes. While there is a strong signal for sub-county localized heavy rainfall, the location of which county is highly variable. While a few storms may linger over northern or western Iowa, there should be a decrease of activity into this evening as the boundary layer stabilizes. Overall, the pattern from the middle of this week into this weekend will evolve as the ridge over the northeastern US will retrograde back into the middle part of the country, which will turn our surface flow from southerly to easterly. While there will be ridging overhead, the sensible weather will remain largely the same with warm days and diurnally driven isolated to perhaps scattered thunderstorms with little in the way of an identifiable forcing. These storms will be mainly sub-severe, but lightning and localized heavy rainfall are likely as well as perhaps small hail and gusty winds given the persistent weak flow, inverted V soundings, and slow storm motions. Next week, there is ensemble agreement on a trough dropping equatorward through the Quebec province into the Northeastern US and eastern Great Lakes that may send another back door cold front toward or perhaps into our region. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1248 PM CDT Tue May 30 2023 Cumulus clouds have been developing late this morning across central Iowa and have largely been above FL050 and should remain VFR until dissipating this evening. In addition, a lone thunderstorm has formed west of FOD and will pass over the site shortly and may bring a brief period of IFR or lower restrictions. Additional isolated storms are possible this afternoon and evening with VCTS mentions at FOD and MCW. Future issuances or amendments may be needed as confidence is low to include any other mention at this time. Winds through much of the period will be from a southerly direction at 10-20 kts this afternoon before decreasing into this evening. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Castillo/Ansorge
Hazardous weather outlook, May 30, 2:56 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 256 PM CDT Tue May 30 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-312000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 256 PM CDT Tue May 30 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms continue this afternoon and into the evening. While the overall severe storm risk is low, there is a chance for a strong to severe storm mainly northwest and west with gusty winds or hail being the main hazards. Additionally, due to the expected slow movement of the thunderstorms, localized ponding of water in low lying and poor drainage areas may occur in storms that track over urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be continued chances for scattered thunderstorms through Sunday with peak chances during the afternoon and evening hours. The overall severe risk is low for the week but slow moving showers may result in localized ponding, especially in urban areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today but storm and rainfall reports are always appreciated. Dodson
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene, Webster | 39 min |
Nearby
Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.